Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 203, NWS Mobile, AL

May 24, 2005Baldwin County, Escambia County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2005, 9:03 PM CDT for Baldwin County, Escambia County, Alabama; Escambia County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 9:03 PM CDT (02:03 UTC)
Expired
May 24, 2005, 9:30 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Baldwin County, AL, Escambia County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 76 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 250204
SVRMOB
ALC003-053-FLC033-250230-
/O.NEW.KMOB.SV.W.0203.050525T0203Z-050525T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
903 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  BALDWIN COUNTY IN SOUTHWEST ALABAMA
  ESCAMBIA COUNTY IN NORTHWEST FLORIDA

* UNTIL 930 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT  
  16 MILES NORTHEAST OF BAY MINETTE...AND MOVING   SOUTHEAST AT 35   
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND CR 1 BY 910 PM CDT
  NOKOMIS AND FREEMANVILLE BY 915 PM CDT
  ATMORE AND ROBINSONVILLE BY 920 PM CDT
  MALTA AND CANOE BY 925 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3128 8776 3111 8784 3090 8746 3105 8738

$$
1 follow-up statement
000 
WWUS54 KMOB 250224
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
924 PM CDT TUE MAY 24 2005

ALC003-053-250234-
/O.CAN.KMOB.SV.W.0203.000000T0000Z-050525T0230Z/
ESCAMBIA AL-BALDWIN AL-
924 PM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR BALDWIN AND ESCAMBIA COUNTIES
IS CANCELLED...

LAT...LON 3098 8742 3097 8743 3093 8745 3093 8748
      3097 8754 3097 8756 3099 8759 3099 8742

$$

FLC033-250230-
/O.CON.KMOB.SV.W.0203.000000T0000Z-050525T0230Z/
ESCAMBIA FL-
924 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
NORTHWESTERN ESCAMBIA COUNTY...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRATT...OR ABOUT 15 MILES EAST OF BAY MINETTE...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRATT BY 930 PM CDT

LAT...LON 3098 8742 3097 8743 3093 8745 3093 8748
      3097 8754 3097 8756 3099 8759 3099 8742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 24, 2:55 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE MAY 24 2005

.SYNOPSIS...UPPER AIR CHARTS SHOW UPPER RIDGING OVER NORTHERN MEXICO
INTO THE DESERT SOUTHWEST...WHILE A LARGE UPPER CYCLONE WAS
RETROGRADING WESTWARD OVER NEW ENGLAND. A WEAK SURFACE HIGH WAS
POISED OVER THE CENTRAL GULF WITH A DECAYING SURFACE FRONT/TROF INTO
THE NORTHERN GULF.

&&

.SHORT TERM...INTERESTING DEVELOPMENTS UPSTREAM BRING A TRICKY
FORECAST EARLY ON IN THE SHORT RANGE. WE HAVE BEEN WATCHING A
MESOSCALE CONVECTIVE SYSTEM (MCS)...ROUNDING THE NORTHERN PERIPHERY
OF SOUTHWEST STATES UPPER RIDGE. THIS MCS FEATURE WAS BEGINNING TO
DROP SOUTHEAST INTO ARKANSAS. IN ADVANCE...INTO WEST CENTRAL
MISSISSIPPI...CONVECTION HAS BEEN INITIATING AND TRANSLATING
SOUTHEAST. LATEST SOUNDING OUT OF KJAN 18Z SHOWS MODEST CAPE
1900-2000 J/KG WITH STEERING FLOW FROM THE NORTHWEST 15 KNOTS OR
SO. THIS CONVECTION IS FORMING WITHIN A REGION OF LOW LEVEL MAXIMUM
THETA-E FROM ARKANSAS INTO THE FLORIDA PANHANDLE. THIS COULD
EVENTUALLY EVOLVE INTO ANOTHER MCS. WE ALSO NOTICE...A DEWPOINT
GRADIENT INTO SOUTHERN ALABAMA...WHICH SHORT RANGE MODELS TAKE
THROUGH TONIGHT INTO EARLY WEDNESDAY. THIS WILL HAVE A BEARING ON
HOW FAR EAST THUNDERSTORMS GO. THE WAY WE SEE IT NOW...HAVE SLIGHTLY
HIGHER COVERAGES OVER THE SOUTHWEST PORTIONS OF THE FORECAST AREA
LATER TONIGHT INTO WEDNESDAY MORNING WITH ANY CONVECTIVE ACTIVITY
BEING SHUNTED SOUTHWARD DUE TO THE MEAN FLOW AROUND NEW ENGLAND
STATES LOW AND RIDGING TO THE WEST. NOTE: MAY HAVE TO ADJUST
PRELIMINARY COVERAGES TONIGHT OVER THE WESTERN ZONES JUST BEFORE
ZONE ISSUANCE TO ACCOUNT FOR TRENDS UPSTREAM. THURSDAY...ATMOSPHERE
IS FORECAST TO BE CAPPED. THUS...DOESNT OFFER MUCH IN THE WAY OF
RAIN RELIEF THURSDAY. GUIDANCE IS COMING IN SEVERAL DEGREES LOWER ON
DAYTIME MAXIMUMS WEDNESDAY. WITH SUCH A HIGH DEGREE OF
VARIABILITY...WILL LIKELY TAKE A BLEND OF THESE. TEMPERATURES ALSO A
FUNCTION OF CIRCULATION AROUND LARGE LOW OVER THE EAST/NORTHEAST
U.S. /10

&&

.LONG TERM...MAIN POINT OF INTEREST IS WHEN THE RAIN POTENTIAL RISES
REMAINS CONSISTENT. LOOKS LIKE THERE IS A LIGHT AT THE END OF THE
TUNNEL. CONTINUE TO SEE RUN TO RUN CONSISTENCY IN THE MEDIUM RANGE
WITH A CHANGE IN THE SYNOPTIC PATTERN OVER THE GULF
STATES...FAVORING AN ATMOSPHERE MORE CONDUCIVE FOR THUNDERSTORM
INITIATION AND MAINTENANCE. THE HIGHLY AMPLIFIED HEIGHT FIELD WE
HAVE SEEN OF LATE AND DURING THE SHORT TERM PERIOD OF THIS
FORECAST...BROADENS. THIS PLACES THE FORECAST AREA UNDER A MORE
ACTIVE ZONE OF THE WESTERLIES AS A SERIES OF UPPER LEVEL
DISTURBANCES TRANSLATE EASTWARD ACROSS THE GULF STATES. MEDIUM RANGE
FORECAST SOUNDINGS SHOW SMALL TEMPERATURE/DEWPOINT SPREADS THROUGH A
CONSIDERABLE DEPTH OF THE ATMOSPHERE FOR THESE DISTURBANCES TO WORK
WITH OVER THE WEEKEND. LOOKS LIKE SEABREEZE AND LEFT OVER CONVECTIVE
OUTFLOW BOUNDARIES WILL ALSO PLAY A ROLE AS A FOCUSING MECHANISM FOR
THUNDERSTORMS. AS FAR AS TEMPERATURES ARE CONCERNED...LITTLE CHANGE
FROM WHAT WE INHERITED ON THE PREVIOUS PACKAGE. /10

&&

.MARINE...A SURGE OF MID LEVEL ENERGY AIDS IN MOVING A WEAK TRAILING
FRONT THROUGH THE MARINE AREA LATE TONIGHT.  DEVELOPING CONVECTION
OVER WESTERN MISSISSIPPI MAY EVOLVE INTO A MCS AND TREK
SOUTHEASTWARD NEAR THE FRONT AND BRING SCATTERED CONVECTION MAINLY
TO THE WESTERN PORTION OF THE MARINE AREA OVERNIGHT.  GENERALLY
LIGHT OFFSHORE WINDS PREVAIL ON WEDNESDAY THEN GRADUALLY SWITCHES TO
A LIGHT ONSHORE FLOW ON THURSDAY AS A SURFACE RIDGE MOVES ACROSS THE
REGION.  ANOTHER WEAK FRONT/TROF SETTLES INTO THE SOUTHEAST STATES
ON THURSDAY THEN LINGERS NEAR THE COAST THROUGH SUNDAY WITH
SOUTHWESTERLY WINDS OVER THE MARINE AREA THIS WEEKEND. /29

&&

.FIRE...DAYTIME RH REMAINS WELL ABOVE CRITICAL LEVELS. NO HEADLINES
AT THIS TIME.  /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  84  61  86 /  20  40  05  05
PENSACOLA   66  82  62  84 /  10  40  05  05
DESTIN      68  82  65  82 /  10  30  05  05
EVERGREEN   64  82  55  84 /  10  20  05  05
WAYNESBORO  64  83  57  84 /  20  20  05  05
CAMDEN      62  83  56  84 /  20  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 24, 5:30 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE MAY 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241830-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY FOR MUCH OF REGION. ISOLATED CASES OF DAMAGING
WINDS AND LARGE HAIL CAN BE EXPECTED WITH SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FURTHER ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
EXPECTED TO BE NECESSARY THROUGH THE REST OF TONIGHT.

In the hours before

Special weather statement, May 24, 7:23 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
723 PM CDT TUE MAY 24 2005

MSZ067-250100-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
723 PM CDT TUE MAY 24 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WAYNE COUNTY...

AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF WOODWARDS...AND MOVING SOUTHEAST AT
35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINCHESTER AND DENHAM THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 24, 7:51 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
751 PM CDT TUE MAY 24 2005

ALZ051-052-MSZ067-250130-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...CHATOM AND WAYNESBORO...
751 PM CDT TUE MAY 24 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...CHOCTAW
AND WAYNE COUNTIES...

AT 747 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF BOICE TO 2 MILES EAST OF
CHATOM...AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DENHAM...YARBO...BOICE AND LOPER THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.